Tornadoes · United States · Kansas · 2024
EF0 tornado, Burlington to Sharpe, Kansas, May 6, 2024
From Burlington to Sharpe, this EF0 tornado ran 0.9 miles across Coffey County on May 6, 2024, touching down at 9:30 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 6, 2024
- Touchdown
- 9:30 PM CDT (02:30 UTC)
- Lifted
- 9:35 PM CDT (02:35 UTC)
- On the ground
- 5 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Coffey County
- Touchdown point
- 38.240, -95.590
- Lift-off point
- 38.270, -95.570
- Record number
- 2405062030-01
What the Weather Service recorded
A long duration severe weather event occurred late afternoon into the night of May 6th. Supercell thunderstorms tracked across parts of central and northeast Kansas producing an EF0 tornado on the south side of Manhattan Kansas with baseball size hail also occurring with one of the storms. Additional storms developed after sunset across southeast Kansas and produced wind damage and also another small tornado south of Burlington Kansas.
Emergency manager provided photos of damage that radar suggests could have been associated with a small tornado embedded with a developing line of storms.
Survey revealed an old barn that had its metal roof panels removed and tossed approximately one half mile to the northeast into open fields. A narrow path of tree limb damage was also found around 1 mile to the southwest of the barn. The damage was suggestive of a small brief tornado in this area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 20:50 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:00 UTC | 11:00 UTC | Dense Fog Advisory | TOP |
| 20:50 UTC | 04:00 UTC | Tornado Watch | TOP |
| 02:24 UTC | 03:00 UTC | Severe Thunderstorm Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 6, 2:11 PM CDT, 7 hours 19 minutes earlier. Its key messages:
- Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
- Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 7 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 6, 8:45 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
845 PM CDT Mon May 6 2024
KSZ009-010-020-021-034-035-070215-
Clay-Cloud-Dickinson-Washington-Ottawa-Marshall-
845 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON...
OTTAWA...WASHINGTON...CLAY...SOUTHEASTERN CLOUD AND NORTHWESTERN
MARSHALL COUNTIES THROUGH 915 PM CDT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Morrowville to near
Miltonvale to Culver. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Clay Center, Minneapolis, Washington, Clyde, Hanover, Bennington,
Clifton, Miltonvale, Linn, Greenleaf, Morganville, Barnes,
Morrowville, Culver, Wells, Palmer, Manchester, Longford, Vining, and
Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central,
north central and northeastern Kansas.
&&
LAT...LON 3997 9665 3904 9735 3896 9757 3896 9785
3934 9759 3985 9722
TIME...MOT...LOC 0144Z 245DEG 48KT 3982 9712 3936 9747 3896 9775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
101Local storm report, May 6, 8:58 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
858 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Hail 4 E Riley 39.30N 96.76W
05/06/2024 M2.75 Inch Riley KS Emergency Mngr
&&
SMBSpecial weather statement, May 6, 9:07 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
907 PM CDT Mon May 6 2024
KSZ009-010-021-022-034-035-070245-
Clay-Dickinson-Riley-Washington-Ottawa-Marshall-
907 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON...
NORTHWESTERN RILEY...EASTERN OTTAWA...EASTERN WASHINGTON...CLAY AND
NORTHWESTERN MARSHALL COUNTIES THROUGH 945 PM CDT...
At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Washington to 3 miles west
of Idana to 5 miles south of Bennington. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Clay Center, Marysville, Washington, Hanover, Waterville, Bennington,
Linn, Greenleaf, Morganville, Barnes, Green, Palmer, Manchester,
Longford, Oketo, Oak Hill, Niles, Talmage, Idana, and Bremen.
This includes Interstate 70 between mile markers 267 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central,
north central and northeastern Kansas.
&&
LAT...LON 3945 9693 3893 9729 3892 9738 3896 9737
3896 9766 3931 9744 3931 9737 3941 9737
3992 9704 3997 9654
TIME...MOT...LOC 0207Z 254DEG 35KT 3988 9701 3937 9733 3896 9761
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
101Special weather statement, May 6, 9:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
915 PM CDT Mon May 6 2024
KSZ055-056-058-059-070300-
Coffey-Franklin-Osage-Anderson-
915 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON...SOUTHEASTERN OSAGE AND COFFEY COUNTIES
THROUGH 1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to 10 miles south of Gridley.
Movement was northeast at 50 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Burlington, Waverly, Williamsburg, New Strawn, Gridley, Westphalia,
Beto Junction, John Redmond Reservoir, Harris, and Le Roy.
This includes Interstate 35 between mile markers 156 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3815 9596 3845 9571 3857 9551 3857 9528
3804 9552 3804 9596
TIME...MOT...LOC 0215Z 220DEG 45KT 3843 9559 3796 9591
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ReeseLocal storm report, May 6, 9:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
917 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Hail 2 W Olsburg 39.43N 96.65W
05/06/2024 E1.00 Inch Pottawatomie KS Trained Spotter
&&
SMBSpecial weather statement, May 6, 9:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
930 PM CDT Mon May 6 2024
KSZ040-055-056-070300-
Douglas-Franklin-Osage-
930 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN...DOUGLAS
AND EAST CENTRAL OSAGE COUNTIES THROUGH 1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Pomona, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Centropolis, Pomona,
Lecompton, Clinton, Quenemo, Lone Star, Pleasant Grove, Vinland,
Pomona Lake, Clinton Lake, and Globe.
This includes the following highways...
Interstate 35 between mile markers 184 and 191.
Kansas Turnpike between mile markers 193 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3858 9523 3857 9562 3906 9541 3903 9535
3904 9530 3903 9529 3905 9528 3904 9519
3896 9518 3896 9517 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9506 3898 9506 3889 9505
TIME...MOT...LOC 0229Z 193DEG 47KT 3868 9544
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ReeseThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
2.5 hours before the tornado, 83 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2449 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.7
- 0-3 km lapse rate
- 5.6 K/km
Topeka, KS (KTOP), 12:00Z
9.5 hours after it, 83 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -265 J/kg
- Surface CAPE
- 336 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the touchdown began at 02:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:29 UTC | TSTM WND GST 60 | 3 W Le Roy | Coffey, KS | |
| 03:01 UTC | TSTM WND GST 60 | Pomona | Franklin, KS | Personal weather station. |
| 03:12 UTC | TSTM WND DMG | 5 Ne Princeton | Franklin, KS | Delayed report (time estimated radar). 4 inch tree limbs down. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 6, 2024
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 12:49 PM MDT | Unrated | Butte, SD | 3.5 | 10 | |||
| May 6 | 1:53 PM CDT | EF0 | Lincoln, NE | 0.9 | 10 | |||
| May 6 | 1:07 PM MDT | Unrated | Butte, SD | 10.5 | 10 | |||
| May 6 | 2:55 PM CDT | EF0 | Wilson, TN | 0.5 | 50 | $25,000 | ||
| May 6 | 4:19 PM CDT | EF0 | Webster, NE | 7.0 | 40 | $20,000 | ||
| May 6 | 4:23 PM CDT | EF1 | DeKalb, TN | 3.2 | 150 | $300,000 | ||
| May 6 | 6:04 PM CDT | Unrated | Major, OK | 3.8 | 30 | |||
| May 6 | 6:40 PM CDT | Unrated | Custer, NE | 0.1 | 1 | |||
| May 6 | 6:41 PM CDT | EF1 | Blaine, OK | 11.1 | 300 | $40,000 | ||
| May 6 | 7:07 PM CDT | EF0 | Gage, NE | 1.0 | 30 | |||
| May 6 | 7:16 PM CDT | EF0 | Gage, NE | 0.2 | 20 | |||
| May 6 | 7:27 PM CDT | EF0 | Garfield, OK | 0.2 | 50 | |||
| May 6 | 7:34 PM CDT | EF0 | Garfield, OK | 0.2 | 30 | $5,000 | ||
| May 6 | 7:39 PM CDT | EF0 | Riley, KS | 1.2 | 75 | |||
| May 6 | 7:44 PM CDT | EF1 | Garfield, OK | 6.3 | 300 | |||
| May 6 | 8:44 PM CDT | EF0 | Kay, OK | 0.7 | 30 | $50,000 | ||
| May 6 | 8:48 PM CDT | EF1 | Mills, IA | 5.7 | 250 | |||
| May 6 | 8:54 PM CDT | EF1 | Kay, OK | 8.0 | 75 | $100,000 | ||
| May 6 | 8:55 PM CDT | Unrated | Chautauqua, KS | 0.0 | 10 | |||
| May 6 | 9:07 PM CDT | EF1 | Pottawattamie, IA | 1.5 | 200 | |||
| May 6 | 9:12 PM CDT | EF4 | Barnsdall–Bartlesville tornado, OK | 40.8 | 1,700 | 2 | 33 | $25 million |
| May 6 | 9:13 PM CDT | EF1 | Pottawattamie, IA | 4.0 | 450 | |||
| May 6 | 9:22 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 10:56 PM CDT | EF0 | Lincoln, OK | 2.2 | 50 | $5,000 | ||
| May 6 | 10:59 PM CDT | EF0 | Platte, MO | 6.0 | 50 | |||
| May 6 | 11:00 PM CDT | EF0 | Ottawa, OK to KS | 24.1 | 1,100 | $350,000 | ||
| May 6 | 11:13 PM CDT | EF0 | Cherokee, KS | 2.7 | 50 | $64,000 | ||
| May 6 | 11:26 PM CDT | EF1 | Jackson, MO | 5.8 | 50 | |||
| May 6 | 11:29 PM CDT | EF1 | Jasper, MO | 4.5 | 100 | $160,000 | ||
| May 6 | 11:38 PM CDT | EF1 | Jasper, MO | 2.0 | 100 | $50,000 | ||
| May 6 | 11:39 PM CDT | EF1 | Oklahoma, OK | 2.2 | 75 | $300,000 | ||
| May 6 | 11:39 PM CDT | EF0 | Jackson, MO | 4.4 | 50 | |||
| May 6 | 11:46 PM CDT | EF1 | Oklahoma, OK | 1.1 | 30 | $50,000 | ||
| May 6 | 12:06 AM CDT | EF1 | Okmulgee, OK | 4.0 | 350 | |||
| May 6 | 12:12 AM CDT | EF0 | Dade, MO | 0.4 | 200 | $10,000 | ||
| May 6 | 12:21 AM CDT | EF0 | St. Clair, MO | 1.0 | 100 | $5,000 | ||
| May 6 | 12:33 AM CDT | EF0 | Greene, MO | 18.7 | 150 | 1 | $73,000 | |
| May 6 | 12:38 AM CDT | EF1 | Clarke, IA | 6.2 | 80 | $250,000 | ||
| May 6 | 12:51 AM CDT | EF1 | Pettis, MO | 9.7 | 75 | |||
| May 6 | 12:53 AM CDT | EF0 | Clarke, IA | 2.0 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.